Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 9, 2006, 4:49 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 4:49 AM CDT (09:49 UTC)
- Expired
- May 9, 2006, 10:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:00 AM CDT | FLASH FLOOD | Faulkner, KS | AREAS AROUND FAULKNER AND SOUTHWEST OF FAULKNER WERE FLOODED DUE TO EXCESSIVE RAINFALL AMOUNTS OF TWO TO 2.5 INCHES IN LESS THAN 2 HOURS. SPECIFICALLY...SOUTHWEST BRUSH CREEK ROAD WAS CLOSED DUE TO THE FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 090951 FFWSGF KSC021-091545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 449 AM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS. * UNTIL 1045 AM CDT. * AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT RAINFALL RATES ASSOCIATED WITH THUNDERSTORMS MOVING INTO SOUTHWEST CHEROKEE COUNTY WERE APPROACHING TWO INCHES PER HOUR. MORE STORMS OVER SOUTHEAST KANSAS WILL LIKELY TRAIN OVER THIS SAME AREA...CAUSING RAPID RISES IN SMALL CREEKS. FLOODING IS LIKELY...ESPECIALLY IN THE SOUTHWESTERN SECTION OF CHEROKEE COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR... SCAMMON...WEST MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON AND LOWELL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506 $$ CRAMER
3 follow-up statements
000 WGUS73 KSGF 091112 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 607 AM CDT TUE MAY 9 2006 KSC021-091545- CHEROKEE KS- 607 AM CDT TUE MAY 9 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE COUNTY UNTIL 1045 AM CDT... AT 604 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN SOUTHWEST CHEROKEE COUNTY NEAR THE TOWN OF FAULKNER. LOCAL COUNTY ROADS AROUND THE FAULKNER AREA ARE FLOODED AND BECOMING IMPASSABLE AS OF 6 AM. DOPPLER RADAR ESTIMATED THAT NEAR TWO INCHES OF RAIN FELL ACROSS SOUTHERN CHEROKEE COUNTY BETWEEN CHETOPA AND BAXTER SPRINGS SINCE 430 AM. SOME OF THE LOCAL CREEKS THAT WILL BE DIRECTLY AFFECTED BY THE FLOODING ARE...FLY CREEK...CHERRY CREEK...WILLOW CREEK AND TAR CREEK. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED IN CHEROKEE COUNTY...ANOTHER ONE HALF INCH OF ADDITIONAL RAINFALL IS LIKELY BEFORE IT TAPERS OFF AFTER 8 AM. HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506 $$ JLT
000 WGUS73 KSGF 091356 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 AM CDT TUE MAY 9 2006 KSC021-091545- CHEROKEE KS- 852 AM CDT TUE MAY 9 2006 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE COUNTY UNTIL 1045 AM CDT... AT 850 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS INDICATED THAT FLOODING WAS OCCURRING IN AND AROUND SOUTHWEST CHEROKEE COUNTY...SPECIFICALLY THE FAULKNER COMMUNITY. DOPPLER RADAR AND LOCAL OBSERVATIONS ACROSS SOUTHERN CHEROKEE COUNTY HAD RECEIVED BETWEEN 1.50...TO LOCALLY 2.50 INCHES SINCE 5 AM. ALTHOUGH THE RAIN HAS ENDED ACROSS THE WARNED AREA...RUNOFF IS NOT COMPLETE AND LOCALIZED FLOODING WILL CONTINUE THROUGH THE LATE MORNING. IF YOU OBSERVED WATER OVER THE ROAD...TURN AROUND AND TAKE AN ALTERNATE ROUTE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506 $$ JLT
000 WGUS73 KSGF 091552 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1052 AM CDT TUE MAY 9 2006 KSC021-091602- CHEROKEE KS- 1052 AM CDT TUE MAY 9 2006 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506 $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:29 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 9, 2:29 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 229 AM CDT TUE MAY 9 2006 .DISCUSSION... MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY. CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING. CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET VEERS. EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST. CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND AT THE MOMENT THIS LOOKS GOOD. EVOLUTION OF THE MCS THIS MORNING WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON AND EVENING ACROSS THE AREA. IF THE CONVECTIVE COMPLEX CURRENTLY OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA. HOWEVER...IF SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S. STORMS SHOULD REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT OVER THE CWA. LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR TORNADOES COULD NOT BE RULED OUT. THE BEST INSTABILITY IS EXPECTED TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL BOUNDARY. AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY. THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE DISCLAIMER. NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND KEEPING MAIN ACTIVITY OUT OF THE CWA. GFS HAS ANOTHER MCS AFFECTING MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND ENDING THE ACTIVITY WEDNESDAY MORNING. HAVE GONE CLOSER TO THE GFS SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE PARAGRAPH. DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING. SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION. HAVE NOT CHANGED MUCH IN THE LATER PERIODS. UPPER LOW IS PROGGED TO DROP SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS PUSHING INTO SOUTHERN MISSOURI. LINDENBERG && .AVIATION... FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800 GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND EARLY TUESDAY MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM. KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM. WFO SGF
Hazardous weather outlook, May 8, 11:08 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1108 PM CDT MON MAY 8 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1108 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF ONE INCH HAIL...WIND GUSTS OF 40 TO 60 MPH...AND HEAVY RAINFALL WHICH MAY LEAD TO AREAS OF FLOODING. THE BEST CHANCES FOR HEAVY RAIN WILL BE IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE...GENERALLY NORTH OF JOPLIN. AREAS AFFECTED AND TIMING: STRONG THUNDERSTORMS OVER KANSAS WILL CONTINUE TO MOVE EAST AND SOUTHEAST INTO PORTIONS OF THE MISSOURI OZARKS OVERNIGHT. THESE STORMS ARE EXPECTED TO AFFECT PORTIONS OF SOUTHEAST KANSAS BY 1230 TO 130 AM...AREAS FROM OSCEOLA...NEVADA...TO JOPLIN BY 2 TO 3 AM...AND AS FAR EAST AS THE VERSAILLES AND SPRINGFIELD AREAS BY 3 TO 5 AM. IT APPEARS THAT MOST OF THE STORMS WILL AFFECT AN AREA NORTH OF MISSOURI HIGHWAY 60 THROUGH EARLY TUESDAY MORNING. DISCUSSION: AN UPPER LEVEL DISTURBANCE HAS ALLOWED STRONG THUNDERSTORMS TO DEVELOP ALONG A COLD FRONT OVER THE CENTRAL PLAINS. INCREASING MOISTURE WILL MOVE INTO THE AREA AS STRENGTHENING LOW LEVEL SOUTH WINDS DEVELOP OVER THE REGION TONIGHT. WHILE THE STORMS ARE EXPECTED TO BE GRADUALLY WEAKENING LATE TONIGHT...ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW ISOLATED STRONG TO SEVERE STORMS TO PERSIST AS THEY MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE MORNING HOURS ON TUESDAY. WHILE SOME OF THE STRONGER STORMS COULD STILL PRODUCE SOME SMALL HAIL...THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO SOME FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO AFFECT THE OUTLOOK AREA LATE TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY. THERE IS SOME POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH THE PRIMARY RISKS BEING LARGE HAIL AND POSSIBLY LOCALLY DAMAGING WINDS. HEAVY RAINFALL AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH EVEN HEAVIER AMOUNTS POSSIBLE IN ISOLATED AREAS. RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING AS WELL AS SIGNIFICANT RISES AND OR FLOODING ON MANY OF THE LARGER STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... DUE TO THE MARGINAL AND ISOLATED NATURE OF ANY SEVERE WEATHER TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS...LAW ENFORCEMENT OFFICIALS...AND EMERGENCY MANAGERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HAIL TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Special weather statement, May 9, 4:28 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 428 AM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 1 COUNTY IN SOUTHEAST KANSAS CHEROKEE IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES IN SOUTHWEST MISSOURI BARRY JASPER LAWRENCE MCDONALD NEWTON STONE THIS INCLUDES THE CITIES OF...ANDERSON...AURORA... BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA... JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON... NEOSHO AND PINEVILLE.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:31 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 74 min |
| May 9, 3:07 PM CDT | Flash Flood Watch | SGF | Cherokee, Crawford | 25 hr |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.